Alert archive / Pennsylvania / Frost Advisories in 2011

Frost Advisory 1, NWS State College, PA

April 21, 20114 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Apr 21, 2011, 2:59 PM EDT for 4 counties in Pennsylvania. It took effect at Apr 22, 2011, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 2:59 PM EDT (18:59 UTC)
In effect from
Apr 22, 2011, 4:00 AM EDT
Expired
Apr 22, 2011, 8:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Franklin County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WWUS71 KCTP 211859
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT THU APR 21 2011

.DIMINISHING WINDS ALONG WITH CLEAR SKIES WILL LIKELY BRING THE
FIRST FROST OF THE NEW GROWING SEASON TO THE REGION...LASTING FOR
A COUPLE OF HOURS EARLY FRIDAY MORNING.

PAZ064>066-220300-
/O.NEW.KCTP.FR.Y.0001.110422T0800Z-110422T1200Z/
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...GETTYSBURG...YORK...LANCASTER
259 PM EDT THU APR 21 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY. 

* LOCATION...PORTIONS OF ADAMS...YORK AND LANCASTER COUNTIES.

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S TOWARD SUNRISE
  FRIDAY.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 4 AM AND 8 AM.

* IMPACTS...FROST WILL FORM IN THE HOURS PRECEDING SUNRISE FRIDAY
  AND BE MOST WIDESPREAD IN RURAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

RXR
2 follow-up statements
199 
WWUS71 KCTP 220001
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT THU APR 21 2011

.DIMINISHING WINDS ALONG WITH CLEAR SKIES WILL LIKELY BRING THE
FIRST FROST OF THE NEW GROWING SEASON TO THE REGION...LASTING FOR
A COUPLE OF HOURS EARLY FRIDAY MORNING.

PAZ036-220815-
/O.EXA.KCTP.FR.Y.0001.110422T0800Z-110422T1200Z/
FRANKLIN-
INCLUDING THE CITY OF...CHAMBERSBURG
801 PM EDT THU APR 21 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY. 

* LOCATION...FRANKLIN COUNTY.

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S TOWARD 
  SUNRISE FRIDAY. 

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 4 AM AND 7 AM.

* IMPACTS...FROST WILL FORM IN THE HOURS PRECEDING SUNRISE 
  FRIDAY AND BE MOST WIDESPREAD IN RURAL AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

PAZ064>066-220815-
/O.CON.KCTP.FR.Y.0001.110422T0800Z-110422T1200Z/
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...GETTYSBURG...YORK...LANCASTER
801 PM EDT THU APR 21 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY. 

* LOCATION...PORTIONS OF ADAMS...YORK AND LANCASTER COUNTIES.

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S TOWARD 
  SUNRISE FRIDAY. 

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 4 AM AND 7 AM.

* IMPACTS...FROST WILL FORM IN THE HOURS PRECEDING SUNRISE 
  FRIDAY AND BE MOST WIDESPREAD IN RURAL AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$
501 
WWUS71 KCTP 220847
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT FRI APR 22 2011

.DIMINISHING WINDS ALONG WITH CLEAR SKIES WILL LIKELY BRING THE
FIRST FROST OF THE NEW GROWING SEASON TO THE REGION...LASTING FOR
A COUPLE OF HOURS EARLY THIS MORNING.

PAZ036-064>066-221200-
/O.CON.KCTP.FR.Y.0001.000000T0000Z-110422T1200Z/
FRANKLIN-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...CHAMBERSBURG...GETTYSBURG...YORK...
LANCASTER
447 AM EDT FRI APR 22 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

* LOCATION...FRANKLIN COUNTY...EAST ACROSS A PORTION OF THE LOWER
  SUSQUEHANNA RIVER VALLEY

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S TOWARD SUNRISE
  TODAY.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 5 AM AND 7
  AM.

* IMPACTS...FROST WILL FORM IN THE HOURS PRECEDING SUNRISE TODAY
  AND BE MOST WIDESPREAD IN RURAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Apr 21, 11:29 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 21, 11:29 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EDT THU APR 21 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD EASTWARD TODAY...
AND BECOME CENTERED OVER THE CATSKILLS EARLY FRIDAY. A WARM FRONT
WILL SPREAD MOISTURE INTO SOUTHWESTERN PENNSYLVANIA FRIDAY MORNING...
REACHING CENTRAL AREAS AS A MIXTURE OF RAIN AND SNOW WHICH SHOULD
CHANGE TO ALL RAIN FRIDAY AFTERNOON. UNSETTLED AND SHOWERY
CONDITIONS WILL PERSIST INTO SATURDAY A STORM SYSTEM CROSSES THE
REGION. BRIEFLY DRIER AIR MAY REACH NORTHERN AND CENTRAL AREAS
LATE SATURDAY INTO SUNDAY...BUT MORE SHOWERS ARE EXPECTED LATER
SUNDAY AS A FRONTAL BOUNDARY AGAIN LIFTS NORTHWARD ACROSS THE
COMMONWEALTH. ON THE POSITIVE SIDE...ABOVE NORMAL TEMPERATURES
APPEAR TO BE IN STORE FOR LATER THIS WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE LOCATED OVER CENTRAL IL THIS MORNING...BUILDING
THROUGH THE OHIO VALLEY AND INTO WESTERN PA TODAY. COLD ADVECTION
WILL BRING CHANCE FOR A SPRINKLE/FLURRY TO NORTHERN TIER
EARLY...THEN IMPROVING CONDITIONS WITH INCREASING SUNSHINE AS THE
DAY WEARS ON. WNW WINDS WILL REMAIN GUSTY FROM THE LAUREL HIGHLANDS
THROUGH THE CENTRAL AND NORTHERN MOUNTAINS...THOUGH DIMINISHING
LATE. FORECASTED TEMPS LOOKING ON TARGET...WITH HIGHS COLDER /10
TO 15 DEGREES/ THAN WEDNESDAY. THE WIND WILL MAKE IT FEEL MUCH
COOLER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A SHORTWAVE IS PROGGED TO SLIDE ESE DOWN THE EASTERN SIDE OF THE
UPPER RIDGE TONIGHT. SREF POPS INCREASE TO LIKELIES BY 12Z FRI
ACROSS THE SOUTHWEST...AND THERMO PROFILES ALL INDICATE PTYPE AS
SNOW TO START FOR MUCH OF THE REGION. IN FACT...TIMING IS
FAVORABLE FOR LIGHT ACCUMS PERHAPS EVEN ON THE VALLEY FLOORS.
PROXIMITY OF STRONG BLOCKING SFC HIGH (1031 MB) OVER THE
CATSKILLS AND IMPINGING LLJ INTO THE LAUREL HIGHLANDS ARE BRINGING
INCREASING CONFIDENCE IN THIS UNFORTUNATE SCENARIO FOR BELEAGERED
CENTRAL PENNSYLVANIANS. ANY AMOUNT IS HIGHLY ANOMALOUS...BUT FOR
NOW HAVE INDICATED A FEW TENTHS OF AN INCH OF ACCUM FRI MORNING
WITH CHANGEOVER TO RAIN IN THE AFTERNOON...ALTHOUGH NAM12 AND GFS
FORECAST SOUNDINGS INDICATE THIS MIGHT BE DELAYED UNTIL PERHAPS
MID AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AGAIN TODAY...LITTLE CHANGE IN THE EXTENDED FORECAST IN THE LATEST
GUIDANCE AS AN ACTIVE ZONAL FLOW PATTERN IS FORECAST TO DOMINATE
MUCH OF THE LONG TERM PERIOD. GUIDANCE AGAIN CONTINUES TO HINT SOME
LIGHT AT THE END OF THIS RAINY TUNNEL...FORECASTING AMPLIFICATION
OF JET PATTERN BY THE END OF THE PERIOD...WITH A LARGE UPPER RIDGE
BUILDING OVER THE WESTERN ATLANTIC AND A DEEPENING TROF OVER THE
GREAT BASIN INTO THE WESTERN HIGH PLAINS DURING THE EARLY TO
MIDDLE PORTION OF NEXT WEEK.

CLOSE PROXIMITY OF A WARM FRONT /EXTENDING EAST FROM THE MID MISS
VALLEY/ AS PRECIP INITIALLY FALLING INTO THE COOL/STABLE AIRMASS
COULD LEAD TO MAX TEMPS WELL BELOW NORMAL FOR THE DAY. FRIDAY
HIGHS COULD BE IN THE MID TO UPPER 40S IN MANY LOCATIONS. ACROSS
THE NW ZONES...THE COMBINATION OF THE EARLIER ONSET AND HIGHER
PRECIP AMTS...COMBINED WITH ITS LOCATION MOST LIKELY NORTH OF THE
WARM FRONT...WILL LIKELY LEAD TO THE GREATEST TEMP DEPARTURE FROM
NORMAL.

THE WAVERING FRONTAL ZONE IS FORECAST TO SIT OVER PA FOR THE
WEEKEND...WITH CONTINUED CHANCE OF SHOWERS EACH DAY...THEN MOVE
SLOWLY SOUTH. GIVEN THE UNCERTAINTY OF THE POSITION OF THE FRONT
AT THIS POINT IN TIME IN THIS WET PATTERN...MAINTAINED SOME CHANCE OF
SHOWERS INTO EARLY NEXT WEEK.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SC ACROSS MUCH OF THE AREA AT THE CURRENT TIME...BUT MOST AREAS
WILL BE VFR. MVFR CONDITIONS WILL BE ACROSS THE FAR WEST...IN
SPOTS LIKE BFD AND JST. MVFR MAY TOUCH UNV AND AOO FOR A BRIEF
TIME. DID SLOW DOWN VFR CONDITIONS ACROSS THE FAR WEST BY AN
HOUR OR SO THIS MORNING.

CONDITIONS SHOULD IMPOVE LATER TODAY AT LOCATIONS SUCH AS
BFD AND JST.

THE MAIN THING TODAY WILL BE THE GUSTY WINDS. LLWS IN FOR
SOME SPOTS...GIVEN ABOUT 40 KNOTS OF WINDS JUST ABOVE THE
GROUND.

A COLD NIGHT THU NIGHT...WITH SOME SPOTS GETTING DOWN TO
FREEZING. CLDS COME IN FAST EARLY FRIDAY MORNING.

WARM ADV ALOFT WILL BRING IN HIGH CLOUDS JUST BEFORE SUNRISE
FRI. THERE COULD BE SOME --RA OR EVEN --SN VCTY KJST. THEN TEMPS
WARM ENOUGH TO MAKE ANY PRECIP PLAIN RAIN. WARM FRONT REMAINS TO
THE S/W OF THE AREA AS WE REMAIN COLD-AIR DAMMED. LOWERING CIGS
AND -RA WILL BRING WIDESPREAD MVFR AND SCT IFR THROUGH THE DAY ON
FRIDAY.

LIKE RECENT SYSTEMS...WE WILL EDGE INTO THE WARM SECTOR FOR A
BRIEF TIME ON SAT...WITH SOME SHOWERS AND PERHAPS A THUNDERSTORM.
STILL SOME SHOWERS EARLY SUNDAY. IMPROVING CONDDITIONS FOR
MONDAY...AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE PLAINS.

OUTLOOK...
FRI...MVFR/IFR IN -RA AND -SN.
SAT...MVFR/IFR IN RAIN/TSTMS.
SUN...RESTRICTIONS POSSIBLE AS BOUNDARY STALLS OVR SRN PA.
MON...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/RXR
NEAR TERM...DEVOIR/RXR
SHORT TERM...DANGELO/DEVOIR
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN/RXR
Hazardous weather outlook, Apr 21, 2:58 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT THU APR 21 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-221900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
258 PM EDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MIXTURE OF LIGHT RAIN AND SNOW IS LIKELY FRIDAY MORNING...WITH
LIGHT ACCUMULATIONS POSSIBLE ON THE RIDGES IN THE NORTHERN AND
CENTRAL MOUNTAINS. ANY SNOW WILL CHANGE TO RAIN BY THE AFTERNOON.

LATER FRIDAY NIGHT INTO SATURDAY...LOCALLY HEAVY RAIN IS EXPECTED
AS A COLD FRONT MOVES THROUGH ACROSS THE STATE. THIS MAY CAUSE
RISES ON SOME STREAMS AND LOCALIZED FLOODING WILL BE POSSIBLE
ACROSS PARTS OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ064>066-221900-
ADAMS-YORK-LANCASTER-
258 PM EDT THU APR 21 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

LATER FRIDAY NIGHT INTO SATURDAY...LOCALLY HEAVY RAIN IS EXPECTED
AS A COLD FRONT MOVES THROUGH ACROSS THE STATE. THIS MAY CAUSE
RISES ON SOME STREAMS AND LOCALIZED FLOODING WILL BE POSSIBLE
ACROSS PARTS OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

Nearby

Frost Advisories in Pennsylvania, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.